Hail, Phillips
- When
- July 8, 11:45 AM MST
- Where
- Phillips County, 11.88 mi WSW of Sun Prairie
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 47.820, -107.910
Public posted a photo via Facebook of hail estimated to be half dollar size.
Strong daytime heating combined with an unstable air mass and favorable winds to support multiple severe thunderstorms across northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong daytime heating combined with an unstable air mass and favorable winds to support multiple severe thunderstorms across northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 8, 9:15 AM MST, 2 hours 30 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 1015 AM MDT Thu Jul 8 2021 .DISCUSSION... In preparation for expected severe thunderstorms this afternoon and evening, I made some updates and adjustments to the forecast. SPC has upgraded our eastern zones with an enhanced risk area and 5 percent tornado area. Some isolated thunderstorms are already setting off over areas associated with the surface low pressure trough. I chose to increase PoPs to 100 percent for areas most likely to see precipitation today. Time frame for greatest impact seems to be between 2 PM and 9 PM. We will likely transition into severe weather operations early this afternoon. Previous discussion: Area thunderstorms are lurking just north of the Canadian border near Daniels and Sheridan Counties early this morning. This will bring to attention the main concern for today with severe weather potential across portions of NE Montana. The best timing will be from 2-8PM today, with large hail and damaging winds a possibility based on convective parameters, though ensembles suggest locally heavy rainfall may also be possible, particular in the northeast. Warm, dry, and breezy conditions may elevate fire weather concerns in the southwest, but winds may not be high enough for critical fire weather conditions. It also should be stated clearly that fire starts are possible from any lightning that occurs with thunderstorms. Scattered storms will again be possible on Friday before upper ridging leads to drier and notably hotter weather conditions by the weekend. On Sunday, high temperatures will be well into the 90s for most of the CWA, and may approach 100 degrees for some. && .AVIATION... PATTERN: The atmosphere is primed for severe thunderstorms with a surface low pressure trough, significant moisture, and a favorable wind field. Expect thunderstorms coverage and intensity to strengthen this afternoon and evening, especially east of MT- Highway 24. FLIGHT CONDITIONS: Mainly VFR, then briefly LIFR for NE MT TAF sites if a thunderstorm happens to pass directly overhead. Amendments may be needed. WINDS: Light and variable early, then erratic and gusty this afternoon and evening near the stronger storms. After about 03Z, becoming light and variable again. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement National Weather Service Glasgow MT 1237 PM MDT Thu Jul 8 2021 MTZ016-017-022-060-081915- Garfield MT-Southwest Phillips MT-Central and Southeast Phillips MT- Central and Southern Valley MT- 1237 PM MDT Thu Jul 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...WEST CENTRAL GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 115 PM MDT... At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Fourchette, or 21 miles east of Zortman, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fourchette, Devils Creek Rec Area and Sun Prairie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4778 10823 4795 10813 4777 10732 4752 10747 TIME...MOT...LOC 1836Z 292DEG 32KT 4784 10808 NWS Glasgow
The Glasgow radar (KGGW), 105 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
15 hail, 12 thunderstorm wind, 3 heavy rain. Local standard time, as filed.
Public posted a photo via Facebook of hail estimated to be half dollar size.
Public reported, via Facebook, ping-pong ball size hail. Time estimated from radar.
Public reported, via Facebook, quarter size hail.
Public reported, via Facebook, 2 inches of rain.
Trained spotter reported hail up to the size of quarters.
Public reported, via Facebook, quarter size hail. Time estimated from radar.
A cooperative observer reported quarter size hail.
A trained spotter reported quarter size hail.
Public reported, via Facebook, ping-pong ball size hail. Time estimated from radar.
A trained spotter reported quarter size hail.
Public reported, via Facebook, a wind gust of 60mph in the town of Fort Peck.
Mesonet Station (MTM34) measured a wind gust of 64mph.
Public reported a wind gust of 60mph.
A 50 foot cottonwood tree was blown over into a nearby creek bed.
Public reported a wind gust of 66mph which toppled and rolled over a shed.
Public recorded an 83mph wind gust from a personal home weather station.
Fort Peck Dam mesonet site (GGWFP) recorded a 59 mph wind gust.
Public reported, via Facebook, 2.95 inches of rain fell between 2:30pm and 3:30pm LST 10 miles southeast of the Comertown Turn-Off MT-5 DOT site.
Public reported, via Facebook, quarter size hail.
A trained spotter reported a wind gust of 65mph.
A trained spotter estimated wind gusting to 70mph.
Mesonet station GGWFP located at Fort Peck Dam reported a wind gust of 59mph.
A 62mph wind gust was reported at Wolf Point Airport ASOS site.
Public reported, via Facebook, ping-pong ball size hail.
Public reported, via Facebook, golf ball size hail.
Public reported, via Facebook, ping-pong ball size hail.
Public reported, via Facebook, golf ball size hail.
Mesonet station (MTVBR) measured a wind gust of 68mph.
Public reported, via Facebook, golf ball size hail. Time estimated from radar.
Broadcast media reported at least 2.75 inches of rain in Westby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970802, 973887, 973888, 973892, 973889, 973890, 973901, 973902, 973903, 973905, 975291, 973916, 975285, 973891, 975289, 973894, 975595, 975296, 973906, 975284, 973915, 975286, 975287, 973908, 973911, 973912, 973913, 973917, 973914, 975292.